Texas, 2017Tornadoes and Damaging Winds in Texas, February 14, 2017
February 14, 2017 · NWS HGX · 12 events in 6 counties and zones
Several morning tornadoes developed as a storm system moved eastward across the state.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 6
- Property damage
- $2.9 million
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several morning tornadoes developed as a storm system moved eastward across the state.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Feb 14, 5:20 AM CST, 2 hours 15 minutes earlier.
Area forecast discussion, Feb 14, 5:20 AM CST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
520 AM CST Tue Feb 14 2017
.DISCUSSION...
Low pressure and an attendant cold front will move east across
the region this morning. A line of showers and thunderstorms will
develop and race east across area TAF sites affecting KCLL around
14z...Houston terminals around 16-17z and KGLS between 17-18z.
Have some concerns that the line may arrive a bit sooner than
fcst. A multitude of hazards will be associated with the storms
but strong winds and isolated tornadoes appear to be the primary
hazards. After 19z...the threat for TSRA rapidly diminishes but
MVFR cigs are expected to remain through 12z Wednesday with
improving conditions on Wednesday. 43
&&
.PREV DISCUSSION... /ISSUED 512 AM CST Tue Feb 14 2017/
UPDATE...
Quick morning update for issuance of Tornado Watch 32 for most of
Southeast Texas through 1 PM CST. Thunderstorms continue to
develop west of the forecast area early this morning and tornado
potential will continue to increase as this activity shifts east
later this morning.
Huffman
PREV DISCUSSION... /ISSUED 430 AM CST Tue Feb 14 2017/
SHORT TERM (Today through Wednesday)...
The KHGX radar is mostly quiet this morning (save for a few
showers in the extreme western forecast area), but regional
radars show shower and thunderstorm activity expanding across
Central Texas as a potent upper level system over West Texas this
morning swings across the state. Rain chances will increase
dramatically today from west to east as this upper level system
approaches Southeast Texas, with environmental conditions
encouraging severe thunderstorm development after sunrise through
mid-afternoon.
Surface analysis this morning shows a surface trough stretching
from near Waco towards the Coastal Bend, with an attendant cold
front stretching southwest towards Cotulla and a warm front
extending east towards Lufkin. Expect this surface trough/low to
eject towards the Arklatex with its parent upper level system
today, dragging the cold front across the region as it does. An
outflow boundary associated with earlier thunderstorms over the
Big Country was also noted pushing across the Interstate 35
corridor towards the Brazos Valley with light to moderate rain
(and wind gusts 20-25 MPH along the leading edge of the boundary)
reach northwestern areas before 6 AM. The threat for severe
weather with this activity is low (and parts of the Brazos Valley
may even see some stabilization/reduction in severe weather threat behind
the boundary). Severe weather potential will increase later this
morning as multicellular storms ongoing over Central Texas grow
upscale into a line of thunderstorms along the front, reaching the
western counties between 6-8 AM, the Houston metro between 10
AM-12 PM, and clearing the region between 2-4 PM.
Environmental conditions will be very favorable for strong to
severe thunderstorm development across much of the region today.
00Z radiosonde observations showed a 70-90 knot jet streak lifting
out of Mexico and this feature will translate across Southeast
Texas later today as the upper low shifts east. Increasingly
diffluent flow aloft and the presence of this upper jet will
provide for enough lift to encourage discrete thunderstorm
development ahead of the cold front/line of storms as it
approaches this afternoon. High resolution guidance has been
inconsistent on whether or not these cells will be able to develop
(likely owing to the presence of a mid-level capping inversion
around 700 MB evident on aircraft soundings out of Houston), but
those that do develop these cells (notably the NAM CONUS Nest and
HRRR) continue to favor the southwestern counties likely due to
increased low level convergence along the surface trough axis and
slightly deeper moisture focusing along the Middle Texas Coast per
CIRA layer precipitable water imagery.
As our overall storm system shifts east, an associated 30-40 knot
low level jet will also shift east from South Central Texas to
Southeast Texas. This will result in increasingly curved
hodographs (0-3 km storm relative helicity values increasing to
250-300 m2/s2 by mid morning) and accordingly, an increasing
tornado threat. Significant tornado parameters from SPC
Mesoanalysis as well as the Texas Tech WRF are also highlighting
this increasing tornado threat and have concerns that a
significant tornado (EF2 or greater) could be observed today. As a
result, any cell that develops ahead of and along the advancing
squall line would certainly be capable of producing tornadoes.
Some of the higher resolution guidance has shown a surface low
either associated with today's surface trough or some kind of
mesolow to develop within the vicinity of the thunderstorm line
somewhere south of Interstate 10 (providing additional low level
convergence and shear to aid in tornadogenesis) and think the
greatest tornado threat will exist (but is not limited to) from
roughly Interstate 10 towards the coast today.
Given the amount of wind energy associated with this system,
downward momentum transport will make damaging winds also a
possibility with discrete cells and along the thunderstorm line
(especially along any bowing segments within the line). Cannot
rule out a severe hail threat as well, primarily along the coast
and over the Gulf where steepest lapse rates are expected. Heavy
rain will also be a concern as moisture surges ahead of the line
later this morning, but the overall anticipated speed of the line
of storms (850-300 MB mean winds around 35 knots) should mitigate
against a widespread flooding threat. That being said, HRRR
guidance continues to indicate 1-2"/hour rainfall amounts will be
possible with intense convection and this will result in minor
flooding issues.
The cold front and associated line of thunderstorms will clear the
region later this afternoon and lowered high temperatures a few
degrees given the anticipated speed of today's system. Dry and
breezy conditions are expected in the wake of the cold front by
this evening, with cold air advection allowing temperatures to
fall into the 40s by Wednesday morning. Skies will gradually clear
during the day Wednesday but temperatures will struggle to reach
the mid 60s.
Huffman
LONG TERM (Wednesday Night through Monday)...
Dry conditions will continue into the long term forecast as
surface high pressure remains centered over Central Texas. Mostly
clear skies and light winds will allow for excellent radiational
cooling, allowing low temperatures to fall into the upper 30s to
mid 40s (near normal for this time of year) Wednesday night. Cool
and dry conditions will continue Thursday with highs in the mid
60s, but temperatures will begin to gradually warm as the surface
high over the state slides east Thursday night in advance of the
next upper trough and allows onshore flow to resume.
With limited overall moisture recovery expected and the
anticipated trajectory across the northwest Gulf, most of the rain
expected with the next upper trough passage on Friday should
remain over the Gulf. However, can't rule out a few showers
reaching as far north as the Interstate 10 corridor before the
system exits the region by Friday night. Shortwave ridging behind
this system and continued onshore flow will result in dry
conditions Saturday and most of Sunday with high temperatures
warming back into the low 80s. Another upper trough reaches the
region by Sunday, with widespread rain chances increasing from
west to east late Sunday into Monday.
Huffman
MARINE...
An area of low pressure was developing over south central Texas.
A warm front extended to the east of the low with a trialing cold
front extending to the southwest. The pressure gradient was
tightening as the surface low deepens and onshore winds are
expected to increase this morning. The cold front will cross the
coastal waters this afternoon and a line of strong to severe
thunderstorms will race across the marine zones. Mariners should
prepare for a wind shift and strong gusty winds and isolated
waterspouts. Offshore winds will remain strong overnight and an
SCA will be required for the Gulf waters and a SCEC for the bays.
Onshore winds return Thursday night as high pressure shifts east
and another area of low pressure develops over the Texas
panhandle. Onshore winds will prevail through the weekend with a
gradual increase in wind speeds Saturday night into Sunday.
The strong offshore winds in the wake of today's front will lower
water levels especially over the upper reaches of Galveston Bay.
Mariners should prepare for low water and difficult navigation
near Manchester and possibly Morgans Point tonight. 43
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 63 43 62 40 64 / 100 0 0 0 0
Houston (IAH) 72 48 63 43 65 / 100 0 0 0 0
Galveston (GLS) 72 51 62 51 62 / 100 10 0 0 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...Small Craft Advisory from 6 PM this evening to 6 AM CST
Wednesday for the following zones: Coastal waters from
Freeport to the Matagorda Ship Channel out 20 NM...Coastal
waters from High Island to Freeport out 20 NM.
Small Craft Advisory until 6 AM CST Wednesday for the following
zones: Waters from Freeport to the Matagorda Ship Channel
from 20 to 60 NM...Waters from High Island to Freeport from
20 to 60 NM.
&&
Discussion...14Hazardous weather outlook, Feb 14, 4:41 AM CST, 2 hours 54 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Houston/Galveston TX
441 AM CST Tue Feb 14 2017
TXZ163-164-176>179-195>200-210>214-226-227-235>238-142245-
Austin-Brazoria-Brazos-Burleson-Chambers-Colorado-Fort Bend-
Galveston-Grimes-Harris-Houston-Jackson-Liberty-Madison-Matagorda-
Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-Washington-
Wharton-
441 AM CST Tue Feb 14 2017
This hazardous weather outlook is for portions of Southeast Texas..
.DAY ONE...Today and Tonight
A line of thunderstorms oriented north northeast to south
southwest is expected to make its way into western portions of
southeast Texas after sunrise...to the Interstate 45 corridor
during the late morning to early afternoon...then eastward and out
of the area toward 4 pm. The primary threat with these storms will
be isolated tornadoes and wind damage. Secondary threats include
hail and locally heavy rain, which could produce street flooding.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is likely today.
GMZ330-335-350-355-370-375-142245-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
441 AM CST Tue Feb 14 2017
This hazardous weather outlook is for portions of Southeast Texas..
.DAY ONE...Today and Tonight
A line of strong to severe thunderstorms associated with a cold
front will move across the waters today. Some of these
thunderstorms will be capable of waterspouts and damaging winds.
Elevated winds and waves are expected both ahead of and behind the
front and Small Craft Advisories are in effect. Elevated offshore
flow behind the front may also cause some water to be pushed out
of area bays and waterways leading to an increased risk of
grounded vessels tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Elevated offshore flow behind a cold front may cause some water
to be pushed out of area bays and waterways leading to an
increased risk of grounded vessels Wednesday.
.SPOTTER INFORMATION STATEMENT...
Mariners are encouraged to relay any severe weather reports.
In the hours before
Special weather statement, Feb 14, 5:55 AM CST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
555 AM CST TUE FEB 14 2017
TXZ197-210-211-226-235-141245-
Austin TX-Jackson TX-Colorado TX-Washington TX-Wharton TX-
555 AM CST TUE FEB 14 2017
...STRONG THUNDERSTORMS ACROSS NORTHWESTERN WHARTON...COLORADO...
SOUTHWESTERN WASHINGTON...AUSTIN AND NORTHWESTERN JACKSON COUNTIES
THROUGH 645 AM CST...
At 553 AM CST, Doppler radar was tracking a cluster of strong
thunderstorms over Fordtran and near LaGrange, moving northeast at
45 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Sealy, Columbus, Eagle Lake, Shelby, Weimar, San Felipe, Industry,
Burton, Frelsburg, Altair, Cat Spring, Cordele, Morales, Sheridan,
Rock Island, Garwood, New Ulm and Nada.
A tornado watch remains in effect until 100 PM CST for south central
and southeastern Texas.
LAT...LON 2934 9656 2935 9657 2958 9679 2958 9684
2961 9684 2963 9687 2996 9657 3004 9662
3015 9665 3016 9669 3015 9674 3026 9665
2974 9605 2891 9678 2893 9680 2902 9683
2906 9694
TIME...MOT...LOC 1153Z 209DEG 38KT 2908 9699Special weather statement, Feb 14, 7:28 AM CST, 7 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
728 AM CST TUE FEB 14 2017
TXZ177-197>199-211>213-227-141430-
Grimes TX-Austin TX-Walker TX-Waller TX-Washington TX-Harris TX-
Montgomery TX-Fort Bend TX-
728 AM CST TUE FEB 14 2017
...STRONG THUNDERSTORMS ACROSS EASTERN WASHINGTON...SOUTHERN
WALKER...WALLER...SOUTHEASTERN GRIMES...WESTERN MONTGOMERY...WESTERN
HARRIS...NORTHEASTERN AUSTIN AND NORTHERN FORT BEND COUNTIES THROUGH
830 AM CST...
At 726 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Anderson to near Sealy.
Movement was east at 30 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Northern Sugar Land, Northern Missouri City, Conroe, southern
Huntsville, Stafford, Katy, Tomball, Jersey Village, Navasota,
Sealy, Hempstead, Willis, Prairie View, Brookshire, Bunker Hill
Village, Piney Point Village, Pinehurst, Town West, Pecan Grove and
Spring Branch West.
A tornado watch remains in effect until 100 PM CST for southeastern
Texas.
LAT...LON 3071 9543 2956 9553 2975 9618 3064 9602
TIME...MOT...LOC 1326Z 265DEG 17KT 3057 9595 2975 9613
Thunderstorm Wind, Wharton
- When
- February 14, 7:35 AM CST
- Where
- Wharton County, 0.84 mi W of El Campo
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 29.201, -96.294
Power lines were downed near the intersection of West Norris Street and West Loop Street.
Tornado, Wharton
- When
- February 14, 7:40 AM CST to 7:45 AM CST
- Where
- Wharton County, 0.66 mi ENE of Wharton Jct to 1.26 mi ENE of Wharton Jct
- Rating
- EF0
- Path length
- 1 mi
- Path width
- 200 yd
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 29.334, -96.090
This EF-0 tornado touched just west of the intersection of North Richmond Street and Highway 59 Business along the north side of town and continued east for about a mile. A broad swath of uprooted and damaged trees and downed power lines around 200 yards in width continued to near County Road 135. Tree fall damage was mostly towards the west-northwest with a few along the left portion of the track falling towards the southeast in a convergent pattern. Nearly all the damage was along the right side of the track which is consistent with a fast moving, weak tornado. Separate swath of damage to homes and trees about 1 to 2 miles away near the Junior High School seemed more consistent with a microburst to the right of the tornado track. Estimated peak winds were 75 mph.
Tornado, Matagorda
- When
- February 14, 8:15 AM CST to 8:20 AM CST
- Where
- Matagorda County, 1.29 mi WSW of Van Vleck to 0.5 mi ESE of Van Vleck
- Rating
- EF1
- Path length
- 1.72 mi
- Path width
- 300 yd
- Injuries
- 6 direct, 0 indirect
- Property damage
- $900,000
- Reported by
- NWS Employee
- Coordinates
- 29.023, -95.900
This EF-1 tornado touched down on the west side of Van Vleck and moved east- northeast through a residential area. It crossed Highway 35 and then dissipated soon after. There was significant damage to two houses, and there were also trunks of hardwood trees snapped. Estimated peak winds were 100 mph.
Tornado, Fort Bend
- When
- February 14, 8:21 AM CST to 8:25 AM CST
- Where
- Fort Bend County, 0.82 mi NNE of Crabb to 0.88 mi ENE of Crabb
- Rating
- EF2
- Path length
- 0.68 mi
- Path width
- 300 yd
- Property damage
- $1.0 million
- Reported by
- NWS Storm Survey
- Coordinates
- 29.541, -95.715
This EF-2 tornado's damage path began in the southern portion of Brazos Village on the north side of FM 762 where roofs suffered minor damage and fences were blown down. The path continued east southeastward across FM 762 with more significant damage in the northern portion of Bridlewood Estates. A large abandoned grain dryer was severely damaged and several large metal silos were completely destroyed. One house on the southeast side of the silos had sections of the roof completely removed on both the north and south facing sides. The tornado continued on an east southeast track across the subdivision. The most severe damage was to a large anchored garage which was completely destroyed with debris pushed off to the south southeast. A pickup truck in the driveway was moved and a car inside the garage was lifted and ended up on top of the debris pile. The house directly across the street suffered damage as the front porch and associated supports shifted with the anchored porch columns pushed inward toward the house. Windows were blown out and a wrought iron metal fence concreted into the ground was heavily damaged. Several other roofs in this stretch were damaged along with many fences and trees downed. Aerial drone footage showed well defined path but nonuniform damage. Eyewitnesses from just north of the grain dryer saw strong west to east winds ripping apart the structure but noted winds from north to south when looking west suggesting a large circulation. All features were rain wrapped. Estimated peak winds were 115 mph.
Tornado, Fort Bend
- When
- February 14, 8:27 AM CST to 8:30 AM CST
- Where
- Fort Bend County, 1.36 mi NE of Crabb to 1.72 mi ENE of Crabb
- Rating
- EF0
- Path length
- 0.6 mi
- Path width
- 30 yd
- Property damage
- $500,000
- Reported by
- NWS Storm Survey
- Coordinates
- 29.541, -95.702
This EF-0 tornado touched down on the west side of Crabb River Road about a mile north of FM 762 and then crossed Crabb River Road into the Tara subdivision where several homes suffered roof, fence and tree damage. Spotty roof and tree damage continued generally eastward across the entire subdivision and into the western section of Greatwood in a well defined path. Security footage from nearby Valasquez Elementary showed very strong shifting winds near the tornado. A police officer experienced very strong winds from the west, then the passage of the small tornado south of the school suggesting perhaps a satellite tornado on the southern flank of the larger circulation may have been responsible for the more significant damage. Estimated peak winds were 80 mph.
Tornado, Fort Bend
- When
- February 14, 8:34 AM CST to 8:36 AM CST
- Where
- Fort Bend County, 0.95 mi NNE of Stafford to 0.79 mi NE of Stafford
- Rating
- EF0
- Path length
- 0.4 mi
- Path width
- 200 yd
- Property damage
- $200,000
- Reported by
- NWS Storm Survey
- Coordinates
- 29.634, -95.567
This EF-0 tornado tracked southeastward through the northern part of Stafford and shattered windows in a business area just west of the intersection of FM 1092 and Mula Rd. A 400 pound AC unit was shifted on the roof. Numerous greenhouses were damaged at a nursery along FM 1092. Southeast of the nursery, metal storage buildings were damaged or destroyed. There was more spotty wind damage beyond the end of the more continuous track. An eyewitness observed swirling debris as the storm moved through. The shifting winds were also observed from a gas station security video. Estimated peak winds were 80 mph.
Tornado, Fort Bend
- When
- February 14, 8:38 AM CST to 8:41 AM CST
- Where
- Fort Bend County, 1.52 mi N of Smada to 1.47 mi S of Stafford
- Rating
- EF0
- Path length
- 0.76 mi
- Path width
- 100 yd
- Property damage
- $150,000
- Reported by
- NWS Storm Survey
- Coordinates
- 29.592, -95.582
This EF-0 tornado touched down near Dulles Ave north of Lexington Park Elementary but did little damage to the surrounding subdivision. A better defined damage path was found to the northeast in Brightwood Estates with several homes suffering minor damage to roofs and fences along the southwest to northeast track. Two chimneys were ripped off houses. Numerous witnesses observed swirling debris. Estimated peak winds were 80 mph.
Tornado, Brazoria
- When
- February 14, 8:40 AM CST to 8:45 AM CST
- Where
- Brazoria County, 2.93 mi WSW of Sweeny to 1.59 mi W of Sweeny
- Rating
- EF0
- Path length
- 1.49 mi
- Path width
- 150 yd
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 29.036, -95.746
This EF-0 tornado touched down along CR 321 and then dissipated near the intersection of FM 524 and CR 321. Damage was mainly to trees and power lines. Estimated peak winds were 75 mph.
Thunderstorm Wind, Harris
- When
- February 14, 8:55 AM CST
- Where
- Harris County, 1.36 mi SE of Bellaire Jct
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 29.706, -95.434
Thunderstorm winds downed fences around the 3700 Bellaire Blvd. area.
Thunderstorm Wind, Galveston
- When
- February 14, 9:50 AM CST
- Where
- Galveston County, 0.87 mi NE of Flake
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 29.429, -94.690
Six power poles were blown down near the intersection of Highway 87 and Helen Blvd.
Thunderstorm Wind, Galveston
- When
- February 14, 9:57 AM CST
- Where
- Galveston County, 1.39 mi WNW of Alta Loma
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Emergency Manager
- Coordinates
- 29.380, -95.100
A couple of trees were downed (one on a house) along Avenue I between 21st Street and 24th Street.
Thunderstorm Wind, Galveston
- When
- February 14, 11:00 AM CST
- Where
- Galveston County, 0.83 mi NE of Flake
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 29.428, -94.690
Power poles were snapped at Crenshaw Elementary School.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, February 14, 201715 events
- High Surf in Hawaii, February 14 to 16, 201711 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, February 14, 20176 events
- Marine Thunderstorm Winds in Gulf of Mexico, February 14, 20172 events
- High Wind in Oregon, February 14 to 15, 201756 kt wind · 2 events
- Blizzard in Alaska, February 14, 20171 event
- Damaging Wind in Texas, February 14, 2017$7,000 · 1 event
- Avalanche in Colorado, February 14, 2017$2,000 · 1 event
- Flood in Nebraska, February 14 to 19, 20171 event
- Marine Thunderstorm Wind in Gulf of Mexico, February 14, 20171 event
- High Wind in Washington, February 14 to 15, 201756 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 681525, 681491, 681492, 681498, 681506, 681495, 681496, 681494, 681533, 681536, 681541, 681547.